Alert archive / Nevada / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 25, NWS Reno, NV

June 19, 2009Churchill County, Nevada

NWS Reno, NV issued this severe thunderstorm warning at Jun 19, 2009, 11:42 PM PDT for Churchill County, Nevada. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2009, 11:42 PM PDT (06:42 UTC)
Expired
Jun 20, 2009, 12:15 AM PDT
In force
33 min
Issued by
NWS Reno, NV
Area
Storm-based polygon

County Churchill County, NV

The radar

The Reno radar (KRGX), 98 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 6.7 hours before the alert went out and 12 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2009-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2009-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 11:16 PM PDT, 26 minutes earlier.

Area forecast discussion, Jun 19, 11:16 PM PDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1116 PM PDT FRI JUN 19 2009

.UPDATE...
STRONG THUNDERSTORMS DEVELOPED ACROSS LASSEN COUNTY INTO NORTHERN
WASHOE COUNTY DURING THE AFTERNOON AND EVENING BUT NO SEVERE
WEATHER (HAIL 1.0 INCH/WINDS GUSTING 58 MPH) WAS REPORTED. ONE OF
THE STRONGER CELLS DROPPED ENOUGH SMALL HAIL ON US 395 NORTH OF
MADELINE TO COVER THE ROAD AND REQUIRE PLOWS TO CLEAR THE ROADWAY.
MOST OF THE CONVECTION HAS ENDED OVER LASSEN COUNTY THIS EVENING AS
THE UPPER TROUGH MOVING ACROSS NORTHERN CA HAS PUSHED FOCUS FOR
STORMS INTO WESTERN NV. THUNDER WAS REPORTED AT THE RENO AIRPORT
JUST BEFORE 11PM BUT MOST ACTIVITY REMAINS NORTH AND EAST OF RENO.
THE TROUGH WILL MOVE ACROSS NORTHERN NV SATURDAY AS A FAST MOVING
SHORT WAVE DROPS IN RIGHT BEHIND IT...BRINGING ISOLATED SHOWERS TO
AT LEAST THE NORTHERN AND EASTERN PORTIONS OF THE CWA. WINDS
OUTSIDE OF THUNDERSTORM ACTIVITY HAS DECREASED ENOUGH TO LET LAKE
WIND ADVISORIES EXPIRE LATE THIS EVENING. RC

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO
Hazardous weather outlook, Jun 19, 8:35 PM PDT, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
835 PM PDT FRI JUN 19 2009

CAZ070>073-NVZ001>005-201000-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
835 PM PDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN SIERRA...
NORTHEAST CALIFORNIA AND WESTERN NEVADA.

.DAY ONE...TONIGHT

A VIGOROUS SYSTEM WILL MOVE ACROSS THE REGION TONIGHT. SCATTERED
THUNDERSTORMS WILL SPREAD OVER THE AREA THIS EVENING...SOME WITH
HEAVY RAIN AND HAIL...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO BE ALERT FOR POSSIBLE SEVERE THUNDERSTORMS
THIS AFTERNOON AND EVENING. SPOTTERS SHOULD REPORT SIGNIFICANT OR
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE.

HTTP://WEATHER.GOV/RENO

In the hours before

Special weather statement, Jun 19, 6:57 PM PDT, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
657 PM PDT FRI JUN 19 2009

CAZ071-200230-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
657 PM PDT FRI JUN 19 2009

...STRONG THUNDERSTORMS OVER NORTHERN AND WESTERN LASSEN COUNTY...

AT 623 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
THREE STRONG THUNDERSTORMS OVER NORTHERN LASSEN COUNTY...THE FIRST
STORM LOCATED SOUTH OF BIEBER...THE SECOND NEAR HIGHWAY 139 ABOUT 15
MILES NORTH OF EAGLE LAKE...AND THE THIRD NEAR EAGLE LAKE. THESE
STORMS ARE MOVING NORTHEAST AT 10 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE EXPECTED
WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...EAGLE LAKE...SPAULDING...JUNCTION
  CA 139 AND CA 513...AND CHRISTIE CAMPGROUND.

BOATERS ON EAGLE LAKE SHOULD HEAD TO SHORE AS A STRONG THUNDERSTORM
WILL AFFECT EAGLE LAKE THROUGH 715 PM.

THESE STORMS WILL ALSO AFFECT TRAVELERS ON HIGHWAY 299 NEAR
BIEBER...AND HIGHWAY 139 NORTH OF EAGLE LAKE DRIVERS SHOULD EXPECT
STRONG GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY
RAINFALL WILL RESULT IN PONDING WATER. SLOW DOWN WHEN ENCOUNTERING
HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 4092 12133 4094 12133 4104 12115 4105 12065
      4065 12065 4050 12094 4089 12094 4089 12132
      4091 12134
TIME...MOT...LOC 0125Z 235DEG 8KT 4094 12122 4095 12084
          4064 12084

MJD
Special weather statement, Jun 19, 7:15 PM PDT, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
715 PM PDT FRI JUN 19 2009

CAZ071-200300-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
715 PM PDT FRI JUN 19 2009

...STRONG THUNDERSTORM WITH VERY HEAVY RAIN IN NORTHWEST LASSEN
COUNTY INCLUDING PITTVILLE...

AT 706 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS ARE TRACKING
A STRONG THUNDERSTORM NEAR PITTVILLE...OR 7 MILES SOUTHWEST OF
NUBIEBER...MOVING SLOWLY NORTH NORTHWEST AT 10 MPH.

OCCASIONAL LIGHTNING...TORRENTIAL RAIN WITH RAINFALL AMOUNTS OVER
ONE INCH PER HOUR REDUCING VISIBILITY TO LESS THAN ONE HALF
MILE...HAIL UP TO PENNY SIZE...AND GUSTY WINDS OF AROUND 30 TO 40
MPH...ARE EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...PITTVILLE...BIEBER...NUBIEBER...AND
  CA 299 AT SHASTA-LASSEN CO LINE.

THIS STORM WILL AFFECT TRAVELERS ON HIGHWAY 299 BETWEEN BIEBER AND
SHASTA-LASSEN COUNTY LINE. DRIVERS SHOULD EXPECT STRONG GUSTY CROSS
WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL WILL RESULT
IN PONDING WATER. SLOW DOWN OR PULL OVER TO A SAFE LOCATION WHEN
ENCOUNTERING HEAVY RAIN AND TURN ON YOUR HEADLIGHTS.

&&

LAT...LON 4119 12128 4119 12092 4113 12085 4092 12130
      4096 12133 4114 12134
TIME...MOT...LOC 0210Z 143DEG 12KT 4106 12132

MJD
Special weather statement, Jun 19, 7:30 PM PDT, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
730 PM PDT FRI JUN 19 2009

CAZ071-200300-
LASSEN-EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
730 PM PDT FRI JUN 19 2009

...STRONG THUNDERSTORMS MOVING TOWARD GRAEAGLE AND BLAIRSDEN...

AT 726 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES WEST OF BASSETTS...OR 5 MILES NORTHWEST
OF SIERRA CITY...AND MOVING NORTHEAST AT 15 MPH.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...SMALL PEA
OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30 TO 40 MPH... ARE
EXPECTED WITH THIS STORM.

* LOCATIONS AFFECTED INCLUDE...BLAIRSDEN...GRAEAGLE...JOHNSVILLE...
  PLUMAS EUREKA STATE PARK...PORTOLA AND CA 89 AT SIERRA-PLUMAS CO
  LINE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/RENO ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES
AND POSSIBLE WARNINGS.

&&

LAT...LON 3994 12060 3979 12034 3963 12052 3965 12056
      3969 12061 3968 12065 3967 12068 3971 12073
      3976 12073
TIME...MOT...LOC 0228Z 216DEG 12KT 3964 12068

RC
Special weather statement, Jun 19, 8:51 PM PDT, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
851 PM PDT FRI JUN 19 2009

CAZ071-072-200430-
GREATER LAKE TAHOE AREA-LASSEN-EASTERN PLUMAS-EASTERN SIERRA
COUNTIES-
851 PM PDT FRI JUN 19 2009

...STRONG THUNDERSTORMS AFFECTING HIGHWAY 89 NEAR SIERRAVILLE...

AT 845 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SIERRAVILLE TO
INDEPENDENCE LAKE...MOVING EAST AT 10 MPH.

FREQUENT DEADLY LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS UP OF
ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF AROUND 30
TO 40 MPH...ARE EXPECTED WITH THESE STORMS.

* LOCATIONS AFFECTED INCLUDE...INDEPENDENCE LAKE...SIERRAVILLE AND
  UPPER LITTLE TRUCKEE CAMPGROUND.

FREQUENT DEADLY LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE
INDOORS IF POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY.

THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAY 89 BETWEEN SIERRAVILLE
AND THE SIERRA-NEVADA COUNTY LINE. DRIVERS SHOULD EXPECT STRONG
GUSTY CROSS WINDS...WITH RAPID VISIBILITY REDUCTIONS. HEAVY RAINFALL
WILL RESULT IN PONDING WATER. SLOW DOWN OR PULL OVER TO A SAFE
LOCATION WHEN ENCOUNTERING HEAVY RAIN.

&&

LAT...LON 3950 12044 3961 12039 3966 12021 3948 12020
      3940 12037 3942 12038 3944 12038 3949 12046
TIME...MOT...LOC 0348Z 251DEG 8KT 3956 12032 3944 12038

MJD
Special weather statement, Jun 19, 11:35 PM PDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
1135 PM PDT FRI JUN 19 2009

NVZ003-004-200715-
GREATER RENO-CARSON CITY-MINDEN AREA-WESTERN NEVADA BASIN AND RANGE
INCLUDING PYRAMID LAKE-
1135 PM PDT FRI JUN 19 2009

...STRONG THUNDERSTORM WITH HEAVY RAIN AND HAIL OVER FALLON...

AT 1131 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM OVER FALLON...AND ADDITIONAL
THUNDERSTORMS NEAR FERNLEY AND WADSWORTH...REMAINING NEARLY
STATIONARY.

FREQUENT LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...AND
HAIL UP TO NICKEL SIZE...IS EXPECTED TO AFFECT FALLON THROUGH 1215
AM.

* LOCATIONS AFFECTED INCLUDE...FALLON...FALLON STATION...FERNLEY...
  HAZEN...LAHONTAN RESERVOIR AND STILLWATER.

THESE STORMS WILL AFFECT TRAVELERS ON HIGHWAYS 50 AND 95 IN THE
VICINITY OF FALLON. DRIVERS SHOULD EXPECT HEAVY RAINFALL AND
PONDING WATER. SLOW DOWN OR PULL OVER TO A SAFE LOCATION WHEN
ENCOUNTERING HEAVY RAIN.

&&

LAT...LON 3976 11940 3961 11909 3953 11840 3931 11866
      3947 11927 3967 11944
TIME...MOT...LOC 0631Z 228DEG 14KT 3967 11931 3953 11918
          3943 11868

MJD
Local storm report, Jun 19, 11:40 PM PDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1140 PM PDT FRI JUN 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     HAIL             3 SE FALLON             39.45N 118.75W
06/19/2009  E1.00 INCH       CHURCHILL          NV   TRAINED SPOTTER

            SPOTTER REPORTED 3/4 INCH TO 1 INCH HAIL.

&&

KMOZLEY

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 11:35 PM PDTSpecial Weather StatementREVStorey40 min
Jun 20, 12:21 AM PDTSpecial Weather StatementREVChurchill54 min
Jun 20, 12:07 PM PDTSpecial Weather StatementREVPershing53 min
Jun 20, 2:07 PM PDTSpecial Weather StatementREVStorey53 min
Jun 19, 6:31 PM PDTSpecial Weather StatementREVLassen59 min
Jun 19, 6:57 PM PDTSpecial Weather StatementREVLassen33 min
Jun 19, 7:15 PM PDTSpecial Weather StatementREVLassen45 min
Jun 19, 7:30 PM PDTSpecial Weather StatementREVSierra30 min
Jun 19, 8:51 PM PDTSpecial Weather StatementREVSierra39 min
Jun 20, 10:43 AM PDTSpecial Weather StatementREVSierra47 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.